Belfast Telegraph

Home News Health

Warning after increase in 'benzo' related illness - medics say risk of suicide

An urgent government warning has been issued after reports of people becoming seriously unwell after taking benzodiazepines, commonly known as benzos.

Misuse of the drug, The Public Health Agency warned, could cause seriously illness and have an increased risk of suicide.

"They are particularly dangerous when used in combination with other prescribed or illicit drugs such as pregabalin or heroin, and they are often a factor in lethal overdose, alone or in combination, said Joe Brogan, assistant director pharmacy and medicines management at the Health and Social Care Board.

Anyone who has taken the drug when they shouldn't and has become unwell has been urged to contact a doctor urgently. Police said the misuse of drugs was a real concern to them.

The warning comes after initial reports from the Drug and Alcohol Monitoring and Information System suggest a number of people have become seriously unwell after consuming benzos that were not prescribed to them, and in some cases they were taken with other drugs.

Recently published figures show deaths relating to benzo use increased from 45 in 2014 to 63 in 2015.

If you have taken drugs or have misused a prescribed medication and are feeling unwell, please seek medical help urgently. PHA

Mr Brogan added: "Benzodiazepines include drugs such as diazepam, nitrazepam, temazepam and alprazolam. These drugs have many potential side effects and may increase the risk of suicide in some people.

“The board has received a number of reports of increasing use of the drug alprazolam (brand Xanax) even though this drug is rarely prescribed by GPs in Northern Ireland. Reports also suggest that counterfeit benzodiazepines are circulating. Hence people should never obtain benzodiazepines from an alternative source such as street sales or the internet as the quality and content of these products cannot be assured.

“Benzodiazepines should only be taken when prescribed to you, by a GP or other healthcare professional. The recommended dose should not be exceeded and, as with other medication, they should never be shared with other individuals such as neighbours, family or friends, even if their symptoms are the same.”

Victoria Creasy, Health and Social Wellbeing Improvement Senior Officer with the PHA, said: “The fact is, all drugs carry risks, therefore the PHA strongly recommends that you do not take anything unless it has been prescribed to you by a medical professional and in accordance with your prescription.

“If you have taken drugs or have misused a prescribed medication and are feeling unwell, please seek medical help urgently.

“If you think you might have a problem with alcohol and/or drugs and would like to get help, please visit www.drugsandalcoholni.info for information on support services near you. There is also a range of services available to you if you are affected by someone else’s drinking and/or drug misuse – Information on these services is also available on this website. These services are available to you regardless of whether or not your loved one is receiving help for his or her alcohol and/or drug problem.”

Detective Superintendent Bobby Singleton added: “The misuse of prescription drugs and the deaths that result from it are of real concern to us and the communities we are working with.

“If you supply controlled drugs without a licence or in other unlawful ways – you are committing a criminal offence. I would urge anyone with information about people who are unlawfully supplying medicines in their communities to contact the police on 101 or to provide information to us anonymously through the independent charity Crimestoppers on 0800 555 111.”

Belfast Telegraph Digital

Daily News Headlines Newsletter

Today's news headlines, directly to your inbox.

Popular

From Belfast Telegraph